Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 4, 2023, 4:16 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 4, 2023, 4:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2023, 4:16 AM CDT (09:16 UTC)
- In effect from
- Aug 4, 2023, 4:00 PM CDT
- Expired
- Aug 5, 2023, 2:41 AM CDT
- In force
- 11 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
607 WHUS43 KIWX 040916 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 516 AM EDT Fri Aug 4 2023 INZ103-MIZ177-277-041730- /O.NEW.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 516 AM EDT Fri Aug 4 2023 /416 AM CDT Fri Aug 4 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. North to northwest winds of 10 to 20 mph will allow wave heights to build to 3 to 4 feet late this afternoon into this evening. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 PM EDT /4 PM CDT/ this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
4 follow-up statements
675 WHUS43 KIWX 041434 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1034 AM EDT Fri Aug 4 2023 INZ103-MIZ177-277-042245- /O.CON.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1034 AM EDT Fri Aug 4 2023 /934 AM CDT Fri Aug 4 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 3 to 4 feet late this afternoon into this evening. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 PM EDT /4 PM CDT/ this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
843 WHUS43 KIWX 042012 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 412 PM EDT Fri Aug 4 2023 INZ103-MIZ177-277-050415- /O.CON.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 412 PM EDT Fri Aug 4 2023 /312 PM CDT Fri Aug 4 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 3 to 4 feet into this evening. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 PM EDT /4 PM CDT/ through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
956 WHUS43 KIWX 050301 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1101 PM EDT Fri Aug 4 2023 INZ103-MIZ177-277-050900- /O.CON.KIWX.BH.S.0008.000000T0000Z-230805T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1101 PM EDT Fri Aug 4 2023 /1001 PM CDT Fri Aug 4 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ SATURDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves of 3 to 4 feet through tonight. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 PM EDT /4 PM CDT/ through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
924 WHUS43 KIWX 050741 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 341 AM EDT Sat Aug 5 2023 INZ103-MIZ177-277-050845- /O.CAN.KIWX.BH.S.0008.000000T0000Z-230805T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 341 AM EDT Sat Aug 5 2023 /241 AM CDT Sat Aug 5 2023/ ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have diminished. The Beach Hazards Statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 2:19 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 4, 2:19 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 319 AM EDT Fri Aug 4 2023 .SYNOPSIS... Issued at 308 AM EDT Fri Aug 4 2023 Warm weather continues today on into the weekend with highs in the mid to upper 80s with some afternoon humidity. Chances for showers and thunderstorms increase from a slight chance this afternoon to a chance Saturday night into Sunday morning, and then our best chance later Sunday into Sunday night. We trend cooler and drier as we enter the next work week. && .SHORT TERM...(Today and Tonight) Issued at 308 AM EDT Fri Aug 4 2023 A cold front slowly sinks south this afternoon. There is some moisture advection allowing dew points to reach attain the mid to upper 60s midday into the afternoon. The additional moisture allows SBCAPE to reach around or just slightly above 1000 J/kg and that, in conjunction with a shortwave dropping south, could force a few showers or thunderstorms this afternoon. CAMs guidance is still struggling to produce higher coverage of storms and a lack of shear will keep severe weather at bay, thus will retain 15 to 20 PoPs from previous forecast with an attempt to time out southward evolution of advancing cold front. Overall QPF remains less than 0.25 in any one area, however, any thunderstorms that do form may slow down before they dissipate this evening and this may bring a rainfall total that could locally approach that total though. Mixing heights up to 850 mb where mid teens temperatures Celsius reside allow for highs in the mid to upper 80s, which likely produces low 90s apparent temperatures south of US-30. Dew points drop into the low 60s and upper 50s tonight likely restricting overnight lows to the low to mid 60s. && .LONG TERM...(Saturday through Thursday) Issued at 308 AM EDT Fri Aug 4 2023 A pattern reversal takes place right at the beginning of this long term as a cyclonic wave break occurs off the Pacific Northwest (Friday and Saturday) driving height rises over Western Canada in a similar way that the PNA becomes positive during winter. Because of the building ridge, a trough develops downstream in the Plains to the Great Lakes regions (Sunday into the next work week) allowing a return to unsettled weather as the NAO goes negative again. For a characterization of the daily weather like you may be more accustomed to, we'll see mid level ridging across the area Saturday as surface high pressure passes by to the northeast. This provides high temperatures in the mid 80s, which is a degree or two cooler than Friday and keeps us dry during the daytime Saturday. Meanwhile, across the Northern Rockies, a low pressure system ejects eastward overspreading a warm front across the area Saturday night into Sunday morning. Instability appears to be missing as a moisture gradient exists right on our western border earlier Saturday night, but wouldn't be surprised to start seeing rain push in by late Saturday night/early Sunday morning as the atmospheric column moistens. A mid level dryslot appears to move in Sunday midday into the early afternoon and this may be the dry air push needed to allow instability to push into the area in time for thunderstorm initiation Sunday evening over IL (something to keep an eye on). The EC brings in 1 to 1.5 kJ/kg of SBCAPE into the area allowing for a chance for showers and thunderstorms that have a conditional chance to be severe as 30 to 40 kts of effective shear moves through at the same time. This would at least create a chance for damaging winds and a slow MBE vector with a moist atmospheric column could also create a heavy rain event especially if there are any lingering boundaries to anchor to. The final cold front ushers in cooler air allowing for below normal temperatures starting Monday that trend toward normal by mid to late week. As the trough axis translates east, a long strung out area of weak vorticity follows. This likely means there'll be cloudiness around, but with dry air filtering in from the west, the best precipitation chance likely stays to our south through much of Wednesday. Our next trough moves in Wednesday night introducing our next rain chance and there could be a thunder chance then as well as Thursday afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 154 AM EDT Fri Aug 4 2023 The potential of some patchy shallow fog early this morning and very low end potential of an isolated afternoon shower will continue to be the main aviation weather concerns. Surface cool front is gradually losing southward push this morning and will very slowly makes its way across northern Indiana this afternoon. This front will become increasingly divorced from more notable mid/upper level short wave forcing today, with an upper speed max continuing to dive southeast across the eastern Great Lakes. Some weak surface-based instability and proximity of this front could be enough to generate an isolated shower this afternoon, but will continue to keep TAFs dry due to the forcing concerns and low probability of occurrence at terminals. Otherwise, near surface moisture profiles could support some patchy shallow fog this morning. Have included TEMPO MVFR vsbys at both terminals through 11 or 12Z, but KFWA appears to stand the better chance as we head toward daybreak given weaker near sfc flow. Light and variable winds early this morning will become north- northwest around 10 knots today with strongest winds at KSBN where aggregate effect of western Great Lakes should enhanced low level anticyclone. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller SHORT TERM...Roller LONG TERM...Roller AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 4, 3:37 AM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 437 AM EDT Fri Aug 4 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-050845- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 437 AM EDT Fri Aug 4 2023 /337 AM CDT Fri Aug 4 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for severe storms as well as heavy rainfall Sunday afternoon and evening. Low confidence in the evolution of specific details remains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ103-LMZ043-046-MIZ177-277-050845- Northern La Porte-New Buffalo MI to St Joseph MI- Michigan City IN to New Buffalo MI-Northern Berrien-Southern Berrien- 437 AM EDT Fri Aug 4 2023 /337 AM CDT Fri Aug 4 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. A moderate swim risk exists today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for severe storms Sunday afternoon and evening. Low confidence in track, timing, and intensity at this time. It is likely that a high swim risk exists Monday along the southeastern Lake Michigan beaches.
Nearby
Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.